Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 15, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Jan 17, 2017, 11:27 AM CST for Edwards County, Real County, Texas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 17, 2017, 11:27 AM CST (17:27 UTC)
- Expired
- Jan 17, 2017, 12:06 PM CST
- In force
- 39 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Edwards County, TX, Real County, TX
The radar
The Laughlin AFB radar (KDFX), 90 km from the middle of the area, began a volume at 17:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDLF), launched 12:00Z, 5.5 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 939 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 240 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted.
182
WUUS54 KEWX 171727
SVREWX
TXC137-385-171830-
/O.NEW.KEWX.SV.W.0015.170117T1727Z-170117T1830Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
1127 AM CST TUE JAN 17 2017
The National Weather Service in Austin San Antonio has issued a
* Severe Thunderstorm Warning for...
Northeastern Edwards County in south central Texas...
Northwestern Real County in south central Texas...
* Until 1230 PM CST
* At 1127 AM CST, a severe thunderstorm was located 9 miles east of
Rocksprings, moving north at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Us-377 Near The Kimble-Edwards County Line and Devils Sinkhole
State Natural Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail, damaging winds, and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately. Lightning is
one of nature's leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 2988 9998 2992 10018 3029 10011 3029 9981
TIME...MOT...LOC 1727Z 194DEG 25KT 2998 10006
HAIL...1.00IN
WIND...60MPH
$$
AAT3 follow-up statements
058
WWUS54 KEWX 171750
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
1150 AM CST TUE JAN 17 2017
TXC137-385-171830-
/O.CON.KEWX.SV.W.0015.000000T0000Z-170117T1830Z/
Edwards TX-Real TX-
1150 AM CST TUE JAN 17 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 PM CST
FOR NORTHEASTERN EDWARDS AND NORTHWESTERN REAL COUNTIES...
At 1149 AM CST, a severe thunderstorm was located 14 miles northeast
of Rocksprings, moving north at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Us-377 Near The Kimble-Edwards County Line and Devils Sinkhole State
Natural Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 2988 9998 2992 10018 3029 10011 3029 9981
TIME...MOT...LOC 1749Z 194DEG 25KT 3014 10002
HAIL...1.00IN
WIND...60MPH
$$
MSL675
WWUS54 KEWX 171756
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
1156 AM CST TUE JAN 17 2017
TXC385-171804-
/O.CAN.KEWX.SV.W.0015.000000T0000Z-170117T1830Z/
Real TX-
1156 AM CST TUE JAN 17 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN REAL COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved north
of Real County. Therefore, the warning has been cancelled.
LAT...LON 3029 9981 3007 9990 3008 9997 3003 9997
3005 10016 3006 10016 3009 10015 3011 10015
3029 10011
TIME...MOT...LOC 1754Z 194DEG 25KT 3018 10001
$$
TXC137-171830-
/O.CON.KEWX.SV.W.0015.000000T0000Z-170117T1830Z/
Edwards TX-
1156 AM CST TUE JAN 17 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 PM CST
FOR NORTHEASTERN EDWARDS COUNTY...
At 1154 AM CST, a severe thunderstorm was located 12 miles southwest
of Telegraph, or 16 miles northeast of Rocksprings, moving north at
30 mph. The storm, which had weakened slightly, is showing signs of
strengthening as it moves across northeastern Edwards County.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Us-377 Near The Kimble-Edwards County Line and Devils Sinkhole State
Natural Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3029 9981 3007 9990 3008 9997 3003 9997
3005 10016 3006 10016 3009 10015 3011 10015
3029 10011
TIME...MOT...LOC 1754Z 194DEG 25KT 3018 10001
HAIL...1.00IN
WIND...60MPH
$$
AAT538
WWUS54 KEWX 171806
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
1206 PM CST TUE JAN 17 2017
TXC137-171816-
/O.CAN.KEWX.SV.W.0015.000000T0000Z-170117T1830Z/
Edwards TX-
1206 PM CST TUE JAN 17 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN EDWARDS COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited Edwards County. Therefore, the warning has
been cancelled.
LAT...LON 3029 9981 3007 9990 3008 9997 3003 9997
3005 10016 3006 10016 3009 10015 3011 10015
3029 10011
TIME...MOT...LOC 1804Z 194DEG 25KT 3026 9999
$$
AATWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 17, 11:26 AM CST, 1 minute earlier.
Area forecast discussion, Jan 17, 11:26 AM CST, 1 minute before
Area Forecast Discussion...UPDATED National Weather Service Austin/San Antonio TX 1126 AM CST Tue Jan 17 2017 .AVIATION.../18z Update/ Strong isentropic lift continues over the area. Scattered showers and thunderstorms will continue this afternoon and may increase in coverage tonight into early Wednesday. Greatest coverage this afternoon will be along the Rio Grande and across the Coastal Plains. have included vicinity showers and prevailing rain throughout the forecast at all locations. Will continue to monitor for thunderstorm develop this afternoon and tonight. Cigs are expected to remain MVFR with IFR in periods of heavier rainfall. Winds will remain northerly at 10-15 knots with gusts though 00z near 20 knots. Winds could be stronger and gusty in or near convection. && .PREV DISCUSSION... /ISSUED 552 AM CST Tue Jan 17 2017/ AVIATION... /00Z TAFS/ Isentropic lift pattern can be seen lifting north from the Coastal Bend toward the I-35 Corridor TAF sites, with some of the more convective parts of the activity on track to impact SAT/SSF first, then potentially AUS later in the morning. Most of the rainfall rates in this area should be light to moderate. A separate and similar area of showers is expanding around DRT. Ceilings from the showers around DRT/AUS should trend downward toward IFR later this morning while hovering mainly at IFR for SAT/SSF. This evening, continued saturation from the rains should bring a few more areas into lifr cigs with slightly better vsbys. There should be an evening to late night period where storms and heavier rainfall rates could drop vsbys below 1 mile along I-35, but the timing is not well pinned down by the finer res models to support a TEMPO or prevailing group at this time. Some slight improvements are expected late tonight at DRT as some of the energy aloft lifts NE, but increasing stability and possible end to rain chances could send cigs/vsbys the other direction as well. PREV DISCUSSION... /ISSUED 346 AM CST Tue Jan 17 2017/ SHORT TERM (Today through Wednesday)... The cold front early this morning was located across the far southeast CWA, from Lavaca through Karnes counties. A weak secondary surge will push the front just south of the CWA later this morning. Meanwhile the upper level low near Baja California will lift northeast into Arizona and New Mexico today and broaden into Kansas, the Panhandle, and far West Texas Wednesday. East of the low an energetic and moist sub-tropical Pacific flow will continue. As the low moves east isentropic ascent will increase across South-Central Texas today and tonight. This will lead to showers and isolated thunderstorms developing farther west into the CWA this afternoon. The forcing peaks late tonight and into Wednesday morning across central and eastern counties, with coverage of showers expected to become widespread along with scattered thunderstorms. Mid level lapse rate do marginally increase and there is some modest elevated CAPE. Can't rule out the possibility of an isolated storm or two producing hail. In addition, with the exception of the Rio Grande some locations could pick up 1-2 inches of rainfall through Wednesday morning. When combined with some saturated locations from Sunday night's rainfall, this could lead to minor flooding concerns. The forcing moves into far eastern counties and southeast Texas Wednesday afternoon, with a reduction in precipitation expected into the central CWA. Temperatures today may not climb much, and in fact fall through noon in many locations with the weak secondary surge. Highs in the low to mid 50s northern areas and upper 50s to low 60s south. LONG TERM (Wednesday Night through Monday)... The upper level low eventually kicks out into the central Plains Wednesday night into Thursday. The 00Z ECMWF maintains a little more energy and moisture in the base of the trough Wednesday night across the eastern CWA, with QPF shown along and east of I-35. The 00Z GFS is farther east with the QPF Wednesday night, along the coast. We have kept low POPs in the forecast for Wednesday night to account for the ECMWF. Drier, warmer, and sunny Thursday as the area is between systems. A longwave trough deepens through the western CONUS and into the Southwest U.S. and Texas Friday. A shortwave will cut off into a potent 535 dm low through North Texas and Oklahoma Saturday into Sunday morning. Looks like the bulk of the precip with this system may stay north of the area. The bigger issue for our CWA is going to be the wind that will develop Sunday, on the southwest side of the departing low. Deep northwest flow will develop over the CWA on Sunday. Strong SFC-700 mb wind speeds are shown to develop right through the CWA, with both the ECMWF and GFS showing 45-55 kts of 925-700 mb flow. Dry adiabatic forecast soundings up through 800 mb should promote good vertical mixing of the higher momentum aloft to the surface. This, combined with a 10 mb surface pressure gradient across the CWA, should result in a windy day. GFS and ECMWF MOS guidance has been indicating sustained surface winds exceeding 30 kts across many locations Sunday, and given the mixing should see even high gusts. A Wind Advisory will be almost certain if models verify. Despite the recent rains, these type of wind speeds combined with forecasted low RH values Sunday should result in at least elevated fire weather concern for any of the finer, cured winter fuels. The winds should gradually diminish around and after sunset Sunday. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 55 48 58 48 73 / 80 90 70 30 10 Austin Bergstrom Intl Airport 56 48 58 47 72 / 80 90 80 40 10 New Braunfels Muni Airport 57 49 59 48 73 / 80 90 80 30 10 Burnet Muni Airport 52 44 57 43 71 / 80 90 50 20 - Del Rio Intl Airport 58 48 63 45 74 / 70 40 10 - 0 Georgetown Muni Airport 54 46 57 46 72 / 80 90 60 30 10 Hondo Muni Airport 60 50 62 47 74 / 80 80 50 20 10 San Marcos Muni Airport 57 49 59 48 72 / 80 90 80 30 10 La Grange - Fayette Regional 61 52 60 51 71 / 70 90 90 50 30 San Antonio Intl Airport 58 49 61 48 74 / 80 90 70 30 10 Stinson Muni Airport 60 52 62 49 74 / 80 90 70 30 10 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Mesoscale/Aviation...10 Synoptic/Grids...24 Public Service/Data Collection...Treadway
Hazardous weather outlook, Jan 17, 4:35 AM CST, 6 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 435 AM CST TUE JAN 17 2017 TXZ171>173-183>194-202>209-217>225-228-181045- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 435 AM CST TUE JAN 17 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL TEXAS.. .DAY ONE...TODAY AND TONIGHT. THROUGH TONIGHT...THERE IS A MARGINAL RISK OF SEVERE STORMS OVER PARTS OF THE COASTAL PRAIRIES, OR SOUTH OF A LINE FROM JOURDANTON TO LA GRANGE. PRIMARY CONCERN FOR THE MARGINAL SEVERE THREAT WILL BE FOR HAIL. THERE IS ALSO A POTENTIAL FOR WIDESPREAD RAINFALL THROUGH TONIGHT...WITH SOME AREAS EAST OF US HIGHWAY 83 EXPECTED TO RECEIVE HEAVY DOWNPOURS OF 1 TO 2 INCHES BETWEEN TODAY AND EARLY WEDNESDAY MORNING. THESE RAINS WILL BE FALLING OVER ALREADY RAIN SOAKED SOILS...LEADING TO MINOR FLOODING CONCERNS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. EARLY SUNDAY...A COLD FRONT IS EXPECTED TO BRING STRONG DAYTIME WINDS THAT COULD GUST TO WELL OVER 40 MPH AT TIMES. A WIND ADVISORY WILL LIKELY BE NEEDED. THE WINDY PATTERN WILL ALSO BE A DRY ONE...AND THE RAPID DRYING OF FINER FUELS...SUCH AS CURED GRASSES...WILL LEAD TO ELEVATED FIRE WEATHER CONDITIONS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS OF ANY SEVERE WEATHER AND HEAVY RAINFALL AMOUNTS THROUGH TONIGHT.
In the hours before
Special weather statement, Jan 17, 9:19 AM CST, 2 hours 8 minutes before
Special Weather Statement National Weather Service Austin/San Antonio TX 919 AM CST TUE JAN 17 2017 TXZ202-203-171615- Uvalde TX-Kinney TX- 919 AM CST TUE JAN 17 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN KINNEY AND WESTERN UVALDE COUNTIES UNTIL 1015 AM CST... At 918 AM CST, Doppler radar was tracking a strong thunderstorm over Cline, or 17 miles west of Uvalde, moving north at 35 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Brackettville, Spofford, Laguna, Montell, Dabney, Blewett, Cline, Anacacho, Reagan Wells, Alamo Village and Turkey Mountain. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 2911 9991 2910 10040 2961 10054 2961 9976 TIME...MOT...LOC 1518Z 176DEG 30KT 2930 10005 MSL
Special weather statement, Jan 17, 11:08 AM CST, 19 minutes before
Special Weather Statement National Weather Service Austin/San Antonio TX 1108 AM CST TUE JAN 17 2017 TXZ184>186-171815- Kerr TX-Edwards TX-Real TX- 1108 AM CST TUE JAN 17 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KERR...NORTHEASTERN EDWARDS AND NORTHWESTERN REAL COUNTIES UNTIL 1215 PM CST... At 1108 AM CST, Doppler radar was tracking a strong thunderstorm near Vance, or 11 miles southeast of Rocksprings, moving north at 30 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Rocksprings, Vance and Devils Sinkhole State Natural Area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 2979 9989 2979 10025 3026 10046 3027 9965 TIME...MOT...LOC 1708Z 184DEG 24KT 2990 10007 MSL
The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 17, 9:19 AM CST | Special Weather Statement | EWX | Kinney | 56 min |
| Jan 17, 11:08 AM CST | Special Weather Statement | EWX | Edwards | 67 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.